Alert archive / Arizona / Flash Flood Warnings in 2006

Flash Flood Warning 85, NWS Tucson, AZ

August 13, 2006Pima County, Arizona

NWS Tucson, AZ issued this flash flood warning at Aug 13, 2006, 4:48 PM MST for Pima County, Arizona. It was in force for 12 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 13, 2006, 4:48 PM MST (23:48 UTC)
Expired
Aug 13, 2006, 5:00 PM MST
In force
12 min
Issued by
NWS Tucson, AZ
Area
Counties, with a storm outline in the text

County Pima County, AZ

The radar

The Tucson radar (KEMX), 53 km from the middle of the area, began a volume at 23:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 11.8 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2006-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 718 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2006-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
718 J/kg
Mixed-layer CIN
-75 J/kg
Mixed-layer LCL
1555 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KTWC 132352
FFWTWC
AZC019-140100-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
448 PM MST SUN AUG 13 2006

THE NATIONAL WEATHER SERVICE IN TUCSON HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN PIMA COUNTY IN SOUTH CENTRAL ARIZONA

* UNTIL 600 PM MST

* AT 448 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
SEVERAL THUNDERSTORM THAT PRODUCED VERY HEAVY RAIN OVER THE SAGUARO 
NATIONAL PARK EAST AND THE UPPER TANQUE VERDE CREEK OVER THE PAST 
HOUR. RADAR ESTIMATES BETWEEN ONE AND TWO INCHES HAD FALLEN IN THESE 
AREAS. RAINFALL RUNOFF WILL QUICKLY FILL NORMALLY DRY WASHES AND 
ROADWAY DIPS...ESPECIALLY ON THE FAR EASTERN SIDE OF THE TUCSON 
METRO AREA WITH RUNNING WATER.

IN ADDITION...AUTOMATED RAIN GAGES AT GREEN MOUNTAIN AND MARSHALL 
GULCH ON MOUNT LEMMON REPORTED A TOTAL OF 1.77 AND 1.57 INCHES OF 
RAIN. ALTHOUGH THE VERY HEAVY RAINFALL HAS SUBSIDED OVER THE 
CATALINA MOUNTAINS...THE HEAVY RAINFALL THAT HAS ALREADY FALLEN OVER 
THE UPPER REACHES OF SABINO...BEAR AND ALDER CANYONS WILL RESULT IN 
VERY RAPID FLOWS OF CREEKS FEEDING INTO THESE CANYONS. 

NEVER DRIVE CARS...TRUCKS OR SPORT UTILITY VEHICLES THROUGH FLOODED 
AREAS. THE WATER MAY BE TO DEEP TO ALLOW FOR SAFE PASSAGE.

LAT...LON 3252 11083 3232 11088 3213 11077 3218 11063
      3252 11050

$$

WEATHER.GOV/TUCSON
1 follow-up statement
000 
WGUS75 KTWC 140056
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
554 PM MST SUN AUG 13 2006

AZC019-140104-
PIMA AZ-
554 PM MST SUN AUG 13 2006

...THE FLASH FLOOD WARNING WILL EXPIRE AT 600 PM MST FOR NORTHEASTERN
PIMA COUNTY...

THE THREAT OF FLASH FLOODING ACROSS NORTHEAST PIMA COUNTY HAS 
SUBSIDED. THEREFORE...THE FLASH FLOOD WARNING HAS BEEN ALLOWED TO 
EXPIRE AT 600 PM MST.

HOWEVER...RAINFALL RUNOFF WILL CONTINUE TO DRAIN INTO THE SABINO... 
BEAR...ALDER...AND TANQUE VERDE CREEKS. NEVER DRIVE CARS...TRUCKS OR 
SPORT UTILITY VEHICLES THROUGH FLOODED AREAS. THE WATER MAY BE TO 
DEEP TO ALLOW FOR SAFE PASSAGE.

LAT...LON 3252 11083 3232 11088 3213 11077 3218 11063
      3252 11050

$$

WEATHER.GOV/TUCSON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 13, 1:45 PM MST, 3 hours 3 minutes earlier.

Area forecast discussion, Aug 13, 1:45 PM MST, 3 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
145 PM MST SUN AUG 13 2006

.SYNOPSIS...A MOIST AND UNSTABLE AIRMASS WILL REMAIN OVER SOUTHEAST
ARIZONA FOR CONTINUED THUNDERSTORM ACTIVITY THIS WEEK.

&&

.DISCUSSION...LARGE COMPLEX FROM NORTHERN SONORA FED DEBRIS CLOUD
AND MOISTURE INTO SOUTHEAST ARIZONA WITH MULTIPLE OUTFLOWS EARLIER
TODAY. 12Z KTUS SOUNDING CAME IN WITH A HEALTHY 1.6 INCHES
PRECIPITABLE WATER AND PLENTY UNSTABLE. SOME LOW LEVEL SHEAR BUT
WINDS ARE QUITE LIGHT AT STEERING LEVELS. SCATTERED CONVECTION HAS
HAD NO PROBLEM FROM THE MORNING HOURS ON. VERY SLOW MOVEMENT WITH
TRAVEL MAINLY BASED ON REBUILDING THROUGH DISCONTINUITIES AND
FOLLOWING MOISTURE GRADIENTS. HEAVY RAIN THE MAIN CONCERN WITH
ISOLATED WET MICROBURSTS A POSSIBILITY.

INFLUENCE OF DEVELOPING WEST COAST TROUGH SEEMS TO BE LOOSING ITS
PUNCH AT THIS LATITUDE. AREAS FROM TUCSON EAST NOT LIKELY TO SEE
MUCH IN THE WAY OF SIGNIFICANT DRYING AS WE KEEP MORE OF A SOUTHERLY
COMPONENT TO OUR FLOW...KEEPING THE DEEPER MOISTURE IN OR VERY NEAR
TO THE AREA. THE FORECAST HAS MODERATED BACK FROM THE PREVIOUSLY
EXPECTED DRYING TREND TO A MORE SEASONAL MID AUGUST FORECAST.
EASTERLY WAVE NEAR FAR SOUTHWEST TEXAS / NORTHERN MEXICO WILL HAVE
TO BE WATCHED...BUT MAY END UP PULLING UP AND AROUND THE HIGH SHORT
OF ARIZONA.

&&

.AVIATION...TAFS AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER
AT KTUS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

WEATHER.GOV/TUCSON

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 1:41 PM MSTFlash Flood WarningTWCPima64 min
Aug 13, 3:02 PM MSTFlash Flood WarningTWCPima58 min

Nearby

Flash Flood Warnings in Arizona, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.